Alert archive / Alabama / Wind Advisories in 2011

Wind Advisory 15, NWS Birmingham, AL

April 3, 201120 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Apr 3, 2011, 5:02 AM CDT for 20 counties in Alabama. It took effect at Apr 3, 2011, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2011, 5:02 AM CDT (10:02 UTC)
In effect from
Apr 3, 2011, 1:00 PM CDT
Expired
Apr 3, 2011, 7:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Bibb County, AL, Blount County, AL, Cherokee County, AL, Dallas County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3202 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WWUS74 KBMX 031002
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 AM CDT SUN APR 3 2011

...GUSTY SOUTH WINDS EXPECTED THIS AFTERNOON...

.A TIGHT PRESSURE GRADIENT WILL BE SETTING UP ACROSS PORTIONS OF
CENTRAL ALABAMA. THIS WILL PRODUCE GUSTY WINDS FOR THE AREA THIS
AFTERNOON.

ALZ011>015-017-018-020-022>026-030>034-039-040-040000-
/O.NEW.KBMX.WI.Y.0015.110403T1800Z-110404T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE-
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-SUMTER-GREENE-HALE-
PERRY-BIBB-MARENGO-DALLAS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...CENTRE...
CARROLLTON...TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...
PELHAM...ALABASTER...PELL CITY...MOODY...LIVINGSTON...EUTAW...
GREENSBORO...MOUNDVILLE...MARION...CENTREVILLE...DEMOPOLIS...
LINDEN...SELMA
502 AM CDT SUN APR 3 2011

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

BREEZY CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL ALABAMA
THIS AFTERNOON. SOUTH WINDS WILL RANGE BETWEEN 15 AND 25 MPH WITH
GUSTS AS HIGH AS 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 3, 4:48 AM CDT, 14 minutes earlier.

Area forecast discussion, Apr 3, 4:48 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 AM CDT SUN APR 3 2011

.DISCUSSION...

HIGH PRESSURE WILL SET UP OVER THE ATLANTIC LATER TODAY WHICH WILL
ALLOW FOR A SOUTHERLY FLOW TO ESTABLISH ITSELF ACROSS MUCH OF THE
SOUTHEASTERN STATES. AS A RESULT...EXPECT FOR A SURGE OF MOISTURE
AND WARM AIR ADVECTION ACROSS CENTRAL ALABAMA. AT THE SAME
TIME...A STRONG SURFACE LOW PRESSURE WILL BEGIN TO TAKE SHAPE
ACROSS THE NORTHERN PLAINS WHICH IN COMBINATION WITH THAT HIGH
PRESSURE OVER THE ATLANTIC WILL PRODUCE A TIGHT PRESSURE GRADIENT.
EXPECT FOR WINDS TO BECOME GUSTY ACROSS A GOOD PORTION OF THE AREA
LATER THIS AFTERNOON...WITH EVEN STRONGER WINDS ACROSS THE BOARD
ON MONDAY.

WE CONTINUE TO MONITOR THE POTENTIAL OF SEVERE WEATHER ON MONDAY.
COMPUTER MODELS ARE IN GOOD AGREEMENT WITH THE PLACEMENT OF THE
SURFACE LOW...THE TRAILING COLD FRONT AND UPPER LEVEL DYNAMICS.
HOWEVER...TIMING IS SOMETHING THAT THEY CONTINUE TO STRUGGLE. THE
TREND OVER THE LAST SEVERAL RUNS IS FOR A FAST MOVING SYSTEM...BUT
SOME OF THE MODELS ARE WANTING TO SLOW THE SYSTEM DOWN ONCE AGAIN.

THE GFS IS BY FAR THE FASTEST SOLUTION AS IT HAS THE FRONT ALMOST
OUT OF CENTRAL ALABAMA BY MIDNIGHT MONDAY NIGHT. HOWEVER...THE
NAM...CANADIAN AND EUROPEAN ARE MUCH SLOWER WITH THE CANADIAN BEING
THE SLOWEST. GIVEN THIS INFORMATION...THE THREAT OF SEVERE WEATHER
COULD EXTEND FROM THE LATE AFTERNOON UNTIL THE LATE OVERNIGHT
HOURS.

BASED ON THE LATEST MODEL SEVERE WEATHER PARAMETERS...MAIN THREAT
IS STILL LOOKING TO BE A SQUALL LINE OF STRONG DAMAGING WINDS.
MODEL SOUNDINGS SHOW A UNIDIRECTIONAL WIND PROFILE ACROSS THE LOW
LEVELS OF THE ATMOSPHERE. THEY ARE ALSO SHOWING SOME HIGH HELICITY
VALUES...BUT THIS IS MOSTLY TO THE STRONG LOW LEVEL JET WHICH WILL
PRODUCE AN INCREASE IN WIND SPEED IN HEIGHT. ALTHOUGH THE GIVEN
WIND PROFILE IS NOT CONDUCIVE FOR WIDESPREAD TORNADO
ACTIVITY...THERE COULD STILL BE SOME QUICK SPIN UPS ALONG THE MAIN
LINE OF STORMS.

A STRONG CAP WILL ALSO SUPPRESS THUNDERSTORM DEVELOPMENT UNTIL LATE
IN THE AFTERNOON WHEN THE CAP FINALLY ERODES AWAY. BY THAT
TIME...THE SQUALLINE WILL BE NEAR BY. THIS SHOULD HELP CONTAIN
SUPERCELL DEVELOPMENT FROM BEING WIDESPREAD AND BE MAINLY
CONTAINED SLIGHTLY AHEAD OF THE MAIN LINE.

COLD FRONT SHOULD EXIT THE AREA BY TUESDAY MORNING. EXPECT MUCH
COOLER AND WELL BELOW NORMAL TEMPERATURES FOR TUESDAY AND
WEDNESDAY...BUT QUICKLY TRANSITIONING BY THE END OF THE WEEK. A
WEAK DISTURBANCE IS SET TO MOVE THROUGH ON FRIDAY WHICH COULD
PRODUCE MAINLY ISOLATED SHOWERS OR STORMS.

A PREVAILING SOUTHERLY FLOW LOOKS TO CONTINUE THROUGH NEXT WEEKEND
WHICH WILL HELP PUSH TEMPERATURES BACK TO EITHER AT OR SLIGHTLY
ABOVE NORMAL.

10/ARM

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR CONDITIONS THROUGH THE PERIOD. WINDS WILL SWITCH TO A SOUTHERLY
FLOW BY 15Z WITH 12 TO 15 KTS AND GUSTS BETWEEN 18 AND 20 KTS AFTER
15Z. OTHERWISE THE ONLY CONCERN WILL BE LOCALLY ENHANCED CHANCES OF
PASSING FOG AT TCL AND TOI. FOR TCL...DEWPOINT DEPRESSIONS ARE
ALREADY AT 6 DEGREES. SHORT TERM MODELS INCLUDING THE RUC DROP THOSE
DEPRESSIONS TO 2 OR 3 DEGREES BY 9Z AT THE AIRPORT. WITH THE ADDED
INFLUENCE OF THE RIVER...AND LIGHT NORTHWEST FLOW...WILL ADD IN 6SM
BR FOR THE PREDOMINATE WEATHER THROUGH 14Z...WITH TEMPO OF 3SM BR
BCFG FOR THE BRIEF PATCHES OF LOWER VIS. CONFIDENCE IS NOT HIGH OF
THIS OCCURRING...BUT BASED ON PREVIOUS SCENARIOS AND THE NORTHWEST
FLOW..FEEL CONFIDENT ENOUGH TO INCLUDE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  52  79  43  61 /  10  10  70 100  10
ANNISTON    81  54  82  47  62 /  10   0  60 100  10
BIRMINGHAM  81  60  79  42  63 /  10   0  80  90  10
TUSCALOOSA  82  58  80  43  65 /  10  10  80  80  10
CALERA      82  59  79  45  62 /  10   0  70 100  10
AUBURN      80  58  80  45  60 /   0   0  20 100  10
MONTGOMERY  83  57  82  47  66 /   0   0  40 100  10
TROY        83  57  83  46  64 /   0   0  20 100  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CHEROKEE...DALLAS...
ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...MARENGO...
MARION...PERRY...PICKENS...SHELBY...ST. CLAIR...SUMTER...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Apr 2, 6:45 PM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT SAT APR 2 2011

ALZ011>015-017>050-032345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
645 PM CDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG STORM SYSTEM IS EXPECTED TO BRING SEVERE WEATHER TO CENTRAL
ALABAMA STARTING MONDAY AROUND OR JUST AFTER NOON...LASTING THROUGH
AROUND MIDNIGHT MONDAY NIGHT. THE THREATS WITH THESE STORMS
INCLUDE...LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND
LOCALLY HEAVY RAINFALL. EVEN AT THIS LATE HOUR...QUESTIONS
CONTINUE TO LINGER THAT COULD SIGNIFICANTLY IMPACT THE TIMING AND
STRENGTH OF THE FORECAST...SO CONFIDENCE IN THE THREATS REMAINS AT
AROUND 60 PERCENT. BE SURE TO CHECK THIS PRODUCT OR OUR WEB PAGE
FREQUENTLY FOR UPDATES.

STRONG GRADIENT WINDS ARE POSSIBLE IN ADVANCE OF THE STORM SYSTEM
BOTH SUNDAY AND MONDAY...WITH GUSTS TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NEEDED ON MONDAY AFTERNOON THROUGH MONDAY OVERNIGHT FOR SEVERE
WEATHER.

Nearby

Wind Advisories in Alabama, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.